Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 379, NWS Birmingham, AL

July 31, 2000Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2000, 5:46 PM CDT for Walker County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2000, 5:46 PM CDT (22:46 UTC)
Expired
Jul 31, 2000, 6:15 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Walker County, AL

The radar

The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:25 PM CDTThunderstorm Wind 55 ECarbon Hill, ALNumerous trees and power lines were knocked down from near Carbon Hill to near Manchester. Some minor roof damage was reported in Carbon Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 312247
SVRBHM
ALC127-312315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT MON JUL 31 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALKER COUNTY IN ALABAMA...

* UNTIL 615 PM CDT.

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF JASPER...MOVING NORTHEAST AT 
  20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER
  AND MANCHESTER.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:13 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 31, 3:13 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 PM CDT MON JUL 31 2000

5H LOW NEAR CHI IS FORECAST TO FILL WITH THE WEAKENING TROF AXIS
GETTING NUDGED SOUTHEASTWARD A LITTLE BIT TO NEAR THE NORTHWEST
CORNER OF AL BY TUE NIGHT.  AT THAT POINT IT GETS HUNG UP AGAIN WITH
LONGER RANGE MODELS DEVELOPING A 5H LOW VICINITY LOUISIANA LATER IN
THE WEEK.  MODELS SHOW SOME DRYING OVER NW AL BY WED BUT CURRENT
INDICATIONS ARE THAT THE REST OF THE AREA WILL STAY MOIST AND THAT
THE DRY PENETRATION NW WILL BE ONLY TEMPORARY.  THE OLD SURFACE FRONT
FROM LAKE MICH TO EASTERN AR WASHES OUT AND OUR LOW LEVEL WINDS WILL
STAY SOUTHERLY AND MOIST INDEFINITELY.  SO...MORE OF THE SAME IS
FORECAST FOR THE NEXT COUPLE OF DAYS AND BEYOND...EXCEPT FOR LOWER
POPS NW ON WED.

HSV TB 071/088 071/088 071 3534
BHM TT 072/088 072/089 072 3635
MGM TT 072/090 072/091 072 3635=

.BHM...NONE.

07

In the hours before

Special weather statement, Jul 31, 1:21 PM CDT, 4 hours 25 minutes before
ALZ001>038-040>050-312200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT MON JUL 31 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN
THIS AFTERNOON AND EVENING OVER NORTHERN AND CENTRAL ALABAMA.  STORMS
SHOULD REACH PEAK INTENSITY AND COVERAGE DURING THE MID TO LATE
AFTERNOON HOURS.  WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...A
FEW STORMS PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH...AND
RAINFALL AMOUNTS OF UP TO 2 INCHES.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED.

A FIRE ALERT CONTINUES FOR ALL OF NORTH\ AND CENTRAL ALABAMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:03 PM CDTSevere Thunderstorm WarningBMXFayette27 min
Jul 31, 6:20 PM CDTSevere Thunderstorm WarningBMXWalker40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.